South Carolina, 2013Damaging Winds in South Carolina, August 1, 2013
August 1, 2013 · NWS CAE · 7 events in 3 counties and zones
Scattered thunderstorms developed over the central South Carolina and produced some wind damage taking down some trees and power lines.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $26,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed over the central South Carolina and produced some wind damage taking down some trees and power lines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 1, 5:23 AM EST, 1 hour 47 minutes earlier.
Area forecast discussion, Aug 1, 5:23 AM EST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
623 AM EDT THU AUG 1 2013
.SYNOPSIS...
A WEAK FRONTAL BOUNDARY TODAY WILL DRIFT SOUTHEAST TO NEAR THE
COAST TONIGHT AND FRIDAY. ANOTHER COLD FRONT WILL APPROACH FROM
THE NORTHWEST SATURDAY. THERE WILL BE A CHANCE OF SHOWERS AND
THUNDERSTORMS TODAY NEAR THE FRONT. FRIDAY WILL BE DRY. THE NEXT
COLD FRONT WILL BRING A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
TO THE REGION BY SATURDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A TRAILING SHORT WAVE IS EXPECTED TO MOVE OVER THE REGION AROUND
MIDDAY...THEN OFF TO THE EAST. WILL HAVE HIGHEST POPS 40-50 PERCENT
EARLY...A FEW 60 PERCENT POPS IN THE SOUTHEAST. THEN...WILL LOWER
POPS TO 30-40 PERCENT EARLY IN THE AFTERNOON AND DOWN TO ABOUT 20
PERCENT BY LATE AFTERNOON. DRIER AIR MOVING IN ALOFT AS INDICATED
BY WV IMAGERY MAY DECREASE THUNDERSTORM COVERAGE MID TO LATE
AFTERNOON BUT COULD ALSO ALLOW STORMS THAT DEVELOP TO BE STRONGER.
EXPECT HIGHS MAINLY IN THE UPPER 80S. SPC HAS THE AREA IN A SEE
TEXT FOR THUNDERSTORM ACTIVITY TODAY. WITH THE DRIER AIR ALOFT...
DOWNDRAFT CAPES SHOULD INCREASE THIS AFTERNOON. WILL HAVE TO
MONITOR FOR ISOLATED STRONG TO POTENTIALLY SEVERE STORMS BY LATE
IN THE DAY.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
UPPER TROUGH OVER THE E CONUS. MOST OF SHORT WAVE ENERGY SHOULD
BE EAST OF THE REGION THIS EVENING OR EARLY TONIGHT. UPPER NORTHWEST
FLOW WITH NVA LATER TONIGHT THROUGH FRIDAY NIGHT. THIS WILL ALLOW
FOR DRYING OVER THE REGION TONIGHT THROUGH FRIDAY NIGHT AS WELL.
AN APPROACHING SHORT WAVE WILL DRAG ANOTHER COLD FRONT TO THE
FORECAST AREA ON SATURDAY. WITH MOISTURE FLUX TO THE REGION...
THERE WILL BE AT LEAST ANOTHER SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS AS WELL ON SATURDAY. DRIER AIR WILL DECREASE THE
CLOUD COVER FROM TODAY WITH MORE SUNSHINE EXPECTED FRIDAY AND
SATURDAY. THIS WILL HELP AFTERNOON HIGHS TO REACH THE LOWER 90S.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
MODELS HAVE FAIRLY BROAD TROUGH COVERING EASTERN CONUS JUST ABOUT
THE WHOLE PERIOD. WITH SHORT WAVE ENERGY EXPECTED TO IMPACT THE
REGION...THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS JUST
ABOUT EVERY DAY. WILL BEGIN WITH A 20 PERCENT CHANCE WITH THE
COLD FRONT FROM SATURDAY DROPPING INTO THE REGION. IT IS EXPECTED
TO WEAKEN SUNDAY AND MONDAY BUT MAY NOT DISSIPATE ENTIRELY DURING
THE PERIOD. SO...PLAN ON A 30-40 PERCENT CHANCE OF CONVECTIVE
ACTIVITY FOR MUCH OF THE EXTENDED PERIOD. SUNDAY LOOKS TO BE THE
WARMEST DAY WITH HIGHS IN THE LOWER 90S. MORE CLOUDS AND A CHANCE
OF SHOWERS AND STORMS MONDAY SHOULD HOLD THE HIGHS INTO THE UPPER
80S BUT AS FRONT WEAKENS TUESDAY AND WEDNESDAY...HIGHS MAY CREEP
BACK UP TO AROUND 90. OVERNIGHT LOWS IN THE LOWER TO MIDDLE 70S
SATURDAY NIGHT...THEN IN THE LOWER 70S THE REST OF THE PERIOD.
&&
.AVIATION /10Z THURSDAY THROUGH MONDAY/...
VARIABLE CONDITIONS ACROSS THE FA CURRENTLY...WITH CIGS RANGING FROM
VFR TO MVFR AT THE TERMINALS...WITH IFR AT SOME OTHER NEARBY
LOCATIONS. CONFIDENCE LIMITED ON CIGS IN THE NEAR TERM...AND COULD
FLUCTUATE. EXPECT DIURNAL IMPROVEMENT IN CIGS TO VFR BY LATE MORNING.
UNCERTAINTIES REGARDING EXTENT OF CONVECTION. SOME ACTIVITY POSSIBLE
EARLY AHEAD OF FIRST UPPER DISTURBANCE...WITH SOME ADDITIONAL
ACTIVITY POSSIBLE LATE TODAY AND THIS EVENING. FOR NOW...WILL
CONCENTRATE ON THE NEAR TERM. RADAR INDICATES SHOWER ACTIVITY OVER
CENT GA AND INTO PORTIONS OF THE CSRA...WITH SOME WEAKENING AND
DECREASING COVERAGE NOTED. WILL MAINTAIN A NEAR TERM TEMPO GROUP FOR
SHRA AT DNL/AGS...WITH LOW CONFIDENCE OF IT AFFECTING CAE/CUB/OGB
THIS MORNING. SCATTERED THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON
AND EVENING...BUT CONFIDENCE OF IT AFFECTING TERMINALS TOO LOW TO
INCLUDE MENTION IN THE TAFS AT THIS TIME.
EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE IN AFTERNOON
CONVECTION AS WELL AS LATE NIGHT/EARLY MORNING FOG/STRATUS.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
99/77
Hazardous weather outlook, Aug 1, 4:23 AM EST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
523 AM EDT THU AUG 1 2013
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-020930-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
523 AM EDT THU AUG 1 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
A WEAK COLD FRONT IN THE REGION WILL PROVIDE A FOCUS FOR
THUNDERSTORMS TODAY. A FEW MAY BECOME STRONG AND APPROACH SEVERE
LIMITS.
SOME MINOR FLOODING MAY OCCUR ON SOME OF THE AREA RIVERS TODAY.
FOR THE LATEST RIVER INFORMATION AND FORECASTS...GO TO
WWW.ERH.NOAA.GOV/CAE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
MINOR FLOODING ON SOME OF THE AREA RIVERS MAY CONTINUE FRIDAY.
FOR THE LATEST RIVER INFORMATION AND FORECASTS...GO TO
WWW.ERH.NOAA.GOV/CAE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Thunderstorm Wind, Lexington
- When
- August 1, 7:10 AM EST to 7:14 AM EST
- Where
- Lexington County, 2.87 mi E of Leesville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Utility Company
- Coordinates
- 33.920, -81.470
Electric company reported power outages near Leesville from large limbs and trees down on power lines.
Thunderstorm Wind, Lexington
- When
- August 1, 7:12 AM EST to 7:16 AM EST
- Where
- Lexington County, 2.21 mi SE of Leesville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 33.900, -81.490
Highway Patrol reported a couple trees down near the intersection of Pond Road and Lewis Waters Road.
Thunderstorm Wind, Fairfield
- When
- August 1, 5:21 PM EST to 5:25 PM EST
- Where
- Fairfield County, 0.9 mi NE of Bucklick
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Utility Company
- Coordinates
- 34.460, -80.890
Fairfield Electric COOP reported large limbs down on powerlines along Timberlane Circle causing power outages.
Thunderstorm Wind, Newberry
- When
- August 1, 5:53 PM EST to 5:57 PM EST
- Where
- Newberry County, 2.15 mi SSW of Hope Station
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 34.240, -81.380
Highway Patrol reported trees down on Parr Road.
Thunderstorm Wind, Newberry
- When
- August 1, 6:08 PM EST to 6:12 PM EST
- Where
- Newberry County, 0.9 mi NE of Macedonia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 34.110, -81.440
Sheriff reported a large tree down at the intersection of Hamms Landing Road and Macedonia Church Road.
Thunderstorm Wind, Lexington
- When
- August 1, 7:33 PM EST to 7:37 PM EST
- Where
- Lexington County, 2.82 mi NNE of Samaria
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 33.860, -81.470
SC Highway Patrol reported trees down at the intersection of Quattlebaum Road and Two Notch Road.
Thunderstorm Wind, Lexington
- When
- August 1, 7:35 PM EST to 7:39 PM EST
- Where
- Lexington County, 3.5 mi S of Gilbert
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 33.870, -81.390
Highway Patrol reported trees down at Exit 44 on I-20.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 1 to 2, 20132 deaths · 1 event
- Drought in Iowa, August 1 to 31, 2013$945 million · 45 events
- Hail and Damaging Winds in Nebraska, August 1 to 2, 2013$65 million · 1.75 in hail · 42 events
- Drought in Texas, August 1 to 31, 2013$90 million · 13 events
- Hail and Damaging Winds in North Carolina, August 1, 20131 death · 1 injured · $15,000 · 1 in hail · 3 events
- Wildfire in Oregon, August 1 to 6, 20131 death · 2 injured · 1 event
- Drought in Oklahoma, August 1 to 31, 2013$27 million · 3 events
- Drought in Texas, August 1 to 31, 2013$5.0 million · 24 events
- Flash Flood and Hail in Wyoming, August 1, 2013$10 million · 1.75 in hail · 6 events
- Hail and Damaging Winds in Nebraska, August 1, 2013$1.3 million · 2.75 in hail · 42 events
- Flash Flooding in Georgia, August 1, 2013$3.1 million · 6 events
- Wildfire in Washington, August 1 to 16, 2013$3.5 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466711, 466712, 466713, 466714, 466715, 466716, 466717.